Wisconsin, 2007

Flash Flood and Hail in Wisconsin, July 8, 2007

July 8, 2007 · NWS DLH · 5 events in 1 county or zone

A slow moving cold front dropped south through northwest Wisconsin on the afternoon of July 8, where a very unstable air was in place. Large hail and some wind damage occurred as one particular thunderstorm became severe over Price County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A slow moving cold front dropped south through northwest Wisconsin on the afternoon of July 8, where a very unstable air was in place. Large hail and some wind damage occurred as one particular thunderstorm became severe over Price County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 8, 10:12 AM CST, 4 hours 14 minutes earlier.

Area forecast discussion, Jul 8, 10:12 AM CST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
1112 AM CDT SUN JUL 8 2007

.UPDATE...
PUT SCT TSTMS S OF DLH AND ISOLD TSTMS ELSW THIS AFTN AND ACRS
NWRN WI THIS EVE.  LIFTED TEMPS A LITTLE.

&&

.DISCUSSION...
ATTM THE TROUGH IS SINKING THRU NWRN WI. MSTR POOLING NORTH OF THE
TROUGH IS RESULTING IN DWPNTS AS HIGH AS 24C ACROSS NERN MN. THERE
IS QUITE A CAP...WITH THKNSS AS MUCH AS 5800 M ACPYD BY 850 MB
TEMPS IN THE LOW TO MID 20S. THE STG CAP IS PREVENTING TSTMS...BUT
SOME CLOUDS ARE GETTING DEEP ENOUGH TO PRODUCE LIGHT RAIN.

PRIND CAP WILL WEAKEN AND RSIDL MOISTURE WILL DMNSH THRUT THE AFTN
AND EVE. WE ANCPT THE HIGH DWPNTS WILL DSIPT BEFORE THE CAP
WEAKENS...MNLY DUE TO DWPNTS AOB 15C JUST N AND W OF OUR FCST AREA
BEING SLOLY ADVECTED INTO OUR AREA BY A NWLY WIND. HOWEVER...THE
CAP MAY WEAKEN FAST ENOUGH FOR THUNDER TO OCCUR...SPCLY ACROSS
NWRN WI THIS AFTN OR EVE. SO...WE LEFT TSTMS IN THE FCST RATHER
THAN JUST SHWRS...THERE IS PLENTY OF ENERGY IN DWPNTS ABOVE 22C.

WE ANCPT SHWRS WILL DSIPT BY MIDN AND WITH A DRIER AMS...WE DO NOT
ANCPT SHOWERS MON. FEW SIG CHANGES WERE MADE BYD THIS EVE.

&&

.AVIATION...
SCT OR ISOLD TSTMS IMPLY LCL IFR CONDS INVOF RAIN SHAFT THIS AFTN
AND EVE.

&&

.PREV DISCUSSION... /ISSUED 248 AM CDT SUN JUL 8 2007/

DISCUSSION...
SFC LOW LOCATED IN NWRN MN AT 06Z WITH WFNT EXTENDING EWD ACRS NRN
LK SUP AND CFNT TRAILING BACK ACRS SD. PLENTY OF TSTM ACTIVITY N
OF THE BORDER TRIGGERED BY CONVERGENCE ALG WFNT AND BACK IN SD
WHERE UPR LVL S/WV IS INTERACTING WITH THE CFNT. BUT NOT MUCH IN
WRM SECTOR OVR NERN MN/NWRN WI WHERE ATMOS IS STRONGLY CAPPED.
SOME APPARENT CONVECTIVE ELEMENTS EVIDENT ON RADAR OVR NRN MN ARE
HAVING A HARD TIME GETTING STARTED DUE TO CAPPING AND DIMINISHING
NIGHT TIME INSTABILITY. BY THE TIME SFC HEATING BEGINS TO
DESTABILIZE THE ATMOS AGAIN...THE CFNT SHUD BE MOVING THRU EXTREME
NERN MN INTO WI AND S/WV WILL BE APPROACHING FROM THE W...SO KEPT
THE SLGT OR LOW CHC POPS FOR THIS AREA DURING THE MRNG HRS IN
SPITE OF CAPPING. LITTLE BETTER CHANCE FOR TSTMS THIS AFTN OVR
NWRN WI WITH A COMBO OF FNTL CONVERGENCE...DIURNAL
DESTABILIZATION...AND PASSAGE OF UPR LVL S/WV. SPC HAS GONE /SEE
TEXT/ INSTEAD OF /SLGT RISK/ FOR THIS AREA DUE TO STRONG CAP...AND
THIS SEEMS RSNBL. SEE SWODY1 FOR DETAILS. NEXT SIG CHC OF TSTMS
COMES TUE/WED AS STRONG S/WV SWINGS ACRS THE BORDER COUNTRY.
THERE MAY BE SOME TIMING ISSUES DEPENDING ON WHETHER OR NOT THIS
FEATURE BECOMES A CLOSED LOW. FOR NOW...DID NOT MAKE ANY MAJOR
CHANGES TO CURRENT GRIDS.

AVIATION...
A COLD FRONT WILL MOVE SLOWLY TO THE SOUTH ACROSS THE FORECAST
AREA TODAY...WITH WINDS SWITCH FROM SOUTHWEST TO NORTH. VFR
CONDITIONS WITH MID LEVEL CLOUDS ARE EXPECTED TO ACCOMPANY THIS
FRONT THROUGH THE MORNING. ISOLATED THUNDERSTORMS...POSSIBLY
STRONG TO SEVERE...ARE EXPECTED TO DEVELOP ALONG THE FRONT THIS
AFTERNOON HOWEVER. AREAS MOST LIKELY TO SEE THESE THUNDERSTORMS
WILL BE FROM THE BRAINERD LAKES AREA EASTWARD THROUGH ALL OF
NORTHWEST WISCONSIN.

&&

POINT TEMPS/POPS...
DLH  83  55  78  53 /  40  10  10  10
INL  82  51  78  50 /  20  10  10  20
BRD  85  57  79  57 /  20  10  10  10
HYR  87  58  81  55 /  40  20  10  10
ASX  84  56  78  52 /  40  20  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.

EOM/GRANING
Hazardous weather outlook, Jul 8, 1:02 PM CST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
202 PM CDT SUN JUL 8 2007

LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004-
006>009-091230-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI
TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS-
NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS-
SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS-
SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN-
SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-
ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
202 PM CDT SUN JUL 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA...
NORTHWEST WISCONSIN AND WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF NORTHWEST
WISCONSIN UNTIL 900 PM. FOR THE LATEST INFORMATION...SEE THE LATEST STATEMENTS
FROM THE NATIONAL WEATHER SERVICE OFFICE IN DULUTH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE OVER MOST OF THE AREA TUESDAY THROUGH
THURSDAY AND AGAIN ON SATURDAY. A FEW STORMS COULD BE SEVERE
TUESEDAY AFTERNOON AND EVENING...WITH LARGE HAIL AND DAMAGING
WINDS BEING THE MOST LIKELY HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
TONIGHT.

STEWART

In the hours before

Local storm report, Jul 8, 2:26 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
326 PM CDT SUN JUL 08 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     HAIL             1 S FIFIELD             45.87N 90.42W
07/08/2007  M1.75 INCH       PRICE              WI   LAW ENFORCEMENT

&&

MSTEWART

The radar

The Duluth radar (KDLH), 175 km away, was scanning. The volume nearest the first event began at 20:23 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Price

When
July 8, 2:26 PM CST
Where
Price County, 1 mi S of Fifield
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
45.865, -90.420

Hail, Price

When
July 8, 2:38 PM CST
Where
Price County, 4 mi SE of Fifield
Measured
2 in hail
Reported by
Public
Coordinates
45.839, -90.361

Thunderstorm Wind, Price

When
July 8, 3:06 PM CST
Where
Price County, 3 mi E of Phillips
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.680, -90.338

Manyfour-inch diameter trees were blown down on County Highway H.

Hail, Price

When
July 8, 3:15 PM CST
Where
Price County, 8 mi E of Phillips
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.680, -90.234

Nickel size hail fell at County Highway H.

Flash Flood, Price

When
July 8, 4:15 PM CST
Where
Price County, Brantwood
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
45.570, -90.120

Street flooding reported in Brantwood.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 49863, 49864, 49868, 49866, 49861.